Hail, Bailey
- When
- June 18, 1:36 PM CST
- Where
- Bailey County, 0.69 mi N of Muleshoe
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.230, -102.730
The Muleshoe Sheriff's Office estimated quarter size hail in the city. Damage was unknown.
Following an early morning high wind gust from a decaying shower in Castro County, thunderstorms erupted across the eastern plains of New Mexico this afternoon and produced some instances of severe hail and flooding as they overspread the western South Plains. One of these storms was particularly intense while in Cochran County and may have contributed to a fatal plane mishap near Lehman.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Following an early morning high wind gust from a decaying shower in Castro County, thunderstorms erupted across the eastern plains of New Mexico this afternoon and produced some instances of severe hail and flooding as they overspread the western South Plains. One of these storms was particularly intense while in Cochran County and may have contributed to a fatal plane mishap near Lehman. Hail as large as ping pong ball size accompanied this storm. All of these storms dissipated by late evening, but one final severe storm developed late in the overnight hours and resulted in a severe wind gust in Cochran County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 18, 11:35 AM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1235 PM CDT WED JUN 18 2014 .UPDATE... SCATTERED THUNDERSTORMS LOOK TO BE ON DECK BY LATE AFTERNOON INTO THE EVENING HOURS...WITH INITIATION OCCURRING ON THE CAPROCK. WATER VAPOR IMAGERY SHOWS A SHORTWAVE IMPULSE PUSHING INTO CENTRAL-EASTERN NEW MEXICO. ADDITIONALLY...ANOTHER WAVE CAN BE SEEN MOVING INTO EASTERN ARIZONA...POSSIBLY ENHANCING THE LEAD WAVE OR PROVIDING FOR A SECOND ROUND OF STORM GENERATION. SURFACE ANALYSIS SHOWS DEWPOINTS REMAINING IN THE 60S ALL THE WAY BACK TO THE NEW MEXICO STATE LINE AS TEMPERATURES WARM INTO THE LOW-MID 80S UNDERNEATH SCATTERED TO BROKEN CLOUD COVER. LARGE HAIL TO THE SIZE OF GOLF BALLS ALONG WITH WIND GUSTS UPWARDS OF 65 MPH WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE A CONCERN WITH THE CONTINUED PLUME OF DEEP LEVEL MOISTURE IN PLACE. && .AVIATION... PREVAILING VFR CONDITIONS EXPECTED THROUGH THE PERIOD WITH BREEZY SOUTHERLY WINDS. SCATTERED THUNDERSTORMS LOOK TO DEVELOP ON THE CAPROCK LATE THIS AFTERNOON AND THIS EVENING...SO HAVE TRANSITIONED PROB30 AT KLBB TO A TEMPO HEADLINE FROM 23-03Z. NOT AS CONFIDENT IN STORMS IMPACTING KCDS...SO HAVE LEFT MENTION OUT OF THE FORECAST AT THIS TIME. LOW LEVEL JET SHOULD CRANK UP THIS EVENING KEEPING WINDS BREEZY...BUT SHOULD SEE CONDITIONS BECOME LESS GUSTY BY EARLY THURSDAY MORNING AS PERHAPS A FEW LOW CLOUDS ATTEMPT TO EASE IN NEAR THE TERMINALS. && PREV DISCUSSION... /ISSUED 408 AM CDT WED JUN 18 2014/ SHORT TERM... SCATTERED SHOWER AND T-STORM ACTIVITY CONTINUES ACROSS THE FAR SW TX PANHANDLE AND WRN SPLNS EARLY WED MORNING...SUSTAINED BY A 30-40 KT LLJ AND A RIBBON OF WEAK MID-LVL ASCENT RUNNING FROM AZ NEWD INTO THE SRN PLAINS. WE EXPECT THIS ACTIVITY TO GRADUALLY WANE THROUGH THE MORNING...BUT MAY NOT DIE OFF COMPLETELY ACROSS OUR NORTHERN ZONES FOR A FEW MORE HOURS. THE CWA WILL REMAIN IN A DEEP MOISTURE REGIME TODAY WITH PWATS PROGGED TO RANGE FROM ABOUT AN INCH IN THE FAR SW TX PANHANDLE TO 1.5 INCHES IN THE ROLLING PLAINS. ALOFT...IT APPEARS THAT A WEAK DISTURBANCE OR TWO WILL TRACK AROUND THE SRN FLANK OF A SLOW-MOVING UPPER LOW OVER THE NRN ROCKIES...PASSING ACROSS ERN NM AND WTX WITHIN A BELT OF MODERATE SWERLY FLOW. GUIDANCE SUGGESTS THAT THE CWA WILL SEE WEAK HEIGHT FALLS THROUGH THE COURSE OF THE DAY...BUT IT IS DIFFICULT TO PIN DOWN A PERIOD OF ENHANCED LIFT. THERE SHOULD BE AT LEAST A WEAK LOW-LVL FOCUSING MECHANISM IN THE FORM OF A SFC TROUGH AND DIFFUSE DRYLINE IN THE VICINITY OF THE STATE LINE. WITH TEMPS RISING INTO THE LOWER 90S...PERHAPS A FEW DEGREES COOLER THAN TUES...THE CAP SHOULD ERODE SUFFICIENTLY BY LATE AFTERNOON FOR SCATTERED T-STORM DEVELOPMENT. THE ACTIVITY SHOULD BE FOCUSED ACROSS WRN AREAS AT FIRST...THEN SPREAD AND EXPAND NEWD THROUGH THE EVENING. MLCAPE VALUES IN THE 1500 TO 2500 J/KG BALLPARK AND 0-6 KM DEEP LAYER SHEAR AROUND 30 TO 40 KTS...A INCREASE FROM YSTDY...SHOULD SUPPORT SOME VIGOROUS UPDRAFTS AND STORM ORGANIZATION...BRINGING A SEVERE WEATHER THREAT...INCLUDING LOCALLY HEAVY RAINFALL GIVEN THE RELATIVELY MOIST TROPOSPHERE. ONCE AGAIN...THE LOW-LEVEL JET KICKING IN TONIGHT MAY HELP SUSTAIN SOME CONVECTIVE ACTIVITY...PERHAPS A LOOSELY ORGANIZED CONVECTIVE COMPLEX...WHICH MAY PROGRESS ACROSS OUR NRN TIER OF COUNTIES AS INDICATED BY SOME GUIDANCE. LONG TERM... NOT A WHOLE LOT HAS CHANGED FOR THE LONG TERM FORECAST. PRECIPITATION CHANCES APPEAR TO BE POSSIBLE JUST ABOUT ANY DAY BUT ANY SPECIFIC DAY OF BETTER CHANCES IS HIGHLY UNCERTAIN. THIS IS MOSTLY DUE TO THE WEAK FORCING ENVIRONMENT THAT WILL BE SEEN THROUGH THE REST OF THIS WEEK. OVERALL LIFT WILL BE FAIRLY WEAK THROUGH SATURDAY. LATEST MODEL RUNS ATTEMPT TO BUILD IN A RIDGE ON FRIDAY WITH WEAK SUBSIDENCE SPREADING IN FROM THE WEST. GIVEN THE COVERAGE OBSERVED THE PAST FEW DAYS...EVEN A SMALL BUILDING OF A RIDGE MAY BE ENOUGH TO COMPLETELY QUELL ANY PRECIPITATION CHANCES. FURTHERMORE...THE PREVALENT MID LEVEL MOISTURE PLUME WILL BEGIN TO BEND SOUTHWARD AWAY FROM THE REGION ON FRIDAY AND SATURDAY. PRECIPITABLE WATER VALUES WILL SLOWLY DECREASE THROUGH THE REST OF THE WEEK. A WEAKNESS BETWEEN TWO UPPER LEVEL RIDGES CONTINUES TO APPEAR IN MODEL SOLUTIONS BEGINNING LATE FRIDAY AND LASTING THROUGH EARLY SUNDAY. HOWEVER...LATEST SOLUTIONS FAVOR A MORE SOUTHERN TRACK KEEPING MOST PRECIPITATION TO THE SOUTH AND EAST OF THE FA. THIS IS FAR FROM CERTAIN AT THIS POINT GIVEN THE WEAK FLOW THAT WILL BE IN PLACE. SEVERE CHANCES WILL BE LOW THROUGH THIS WEEK WITH A NOTABLE WEAKENING IN DEEP LAYER SHEAR AFTER TODAY. MODELS HAVE BEEN SHOWING A TRANSITION TO NORTHWESTERLY FLOW ALOFT AND NOCTURNAL CONVECTION WITHIN THIS FLOW FOR SEVERAL DAYS NOW. ALTHOUGH DETAILS ARE STILL SKETCHY AT THIS MOMENT THERE IS THE POTENTIAL FOR SEVERAL NIGHTS OF CONVECTION AROUND MONDAY THROUGH WEDNESDAY NEXT WEEK. CONVECTION MAY BE FURTHER AIDED BY A COLD FRONT AROUND TUESDAY OF NEXT WEEK BUT CERTAINTY OF THIS IS EVEN LESS THAN OF CONVECTION. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 64 88 64 88 63 / 40 30 30 20 20 TULIA 66 88 65 88 65 / 40 30 30 20 20 PLAINVIEW 66 87 66 87 65 / 30 30 30 20 20 LEVELLAND 67 89 66 87 65 / 30 30 30 20 20 LUBBOCK 69 88 68 88 66 / 30 30 20 20 20 DENVER CITY 67 89 65 87 64 / 30 30 20 20 20 BROWNFIELD 68 89 66 87 64 / 30 30 20 20 20 CHILDRESS 71 91 71 91 69 / 20 30 20 20 20 SPUR 70 89 69 89 67 / 20 30 20 20 20 ASPERMONT 71 90 71 91 70 / 20 30 20 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 31
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1117 AM CDT WED JUN 18 2014 TXZ021>044-191630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1117 AM CDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON...MAINLY ON THE CAPROCK. A FEW OF THESE STORMS COULD BE SEVERE WITH DAMAGING WIND GUSTS UP TO 65 MPH...GOLF BALL SIZED HAIL...AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE HAZARDOUS OUTLOOK AREA...MAY OCCUR EVERY AFTERNOON AND EVENING FROM THURSDAY THROUGH SATURDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED STRONG OR SEVERE THUNDERSTORM WILL BE POSSIBLE. IN ADDITION...SLOW MOVING THUNDERSTORMS MAY BRING THE THREAT FOR LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR EARLY THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
215 PM CDT WED JUN 18 2014
TXZ027-181930-
BAILEY-
215 PM CDT WED JUN 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR BAILEY COUNTY...
AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF MULESHOE...MOVING NORTHEAST AT
20 MPH.
IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40
MPH...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3432 10278 3431 10278 3431 10262 3410 10262
3403 10280 3419 10290
TIME...MOT...LOC 1914Z 244DEG 17KT 3415 10275The Cannon AFB radar (KFDX), 93 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
5 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
The Muleshoe Sheriff's Office estimated quarter size hail in the city. Damage was unknown.
A NWS CO-OP observer reported hail of 1.25 inches in diameter in Muleshoe. Damage was unknown.
Hail damage was not known.
A trained spotter reported numerous small hailstones covering the ground with some as large as quarters. Damage was unknown.
While investigating a fatal plane crash near Lehman, broadcast media reported that a family nearby was caught in a hailstorm while in their car. The family estimated the hail was as large as ping pong balls which caused numerous dents to their vehicle after pulling off the road. NTSB personnel had not yet released the official findings of their study at the time of this publication, but preliminary evidence indicates that the severe thunderstorm contributed to the aircraft mishap which claimed the lives of all three occupants. This information is subject to change pending the results of the NTSB investigation. The value of the 1985 Piper PA-46-310P was estimated at $300K.
Law enforcement reported curb to curb flooding in Muleshoe. An eastbound lane of Highway 84 also had one lane under water two miles southeast of the city.
Measured by a Texas Tech University West Texas Mesonet station near Morton.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Hail, Cochran | 2014-06-18 | 61 | Male | Other | Indirect |
| Hail, Cochran | 2014-06-18 | 35 | Male | Other | Indirect |
| Hail, Cochran | 2014-06-18 | 51 | Male | Other | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513207, 513208, 513224, 513209, 513210, 513206, 513211.